HypoglycaemiaBMJ 2011; 342 doi: https://doi.org/10.1136/bmj.d567 (Published 16 February 2011) Cite this as: BMJ 2011;342:d567
- Piya Sen Gupta, registrar in diabetes and endocrinology 1,
- Andrea N Green, general practitioner2,
- Tahseen A Chowdhury, consultant physician and diabetologist1
- 1Department of Diabetes, Royal London Hospital, London E1 1BB, UK
- 2Island Health Surgery, Tower Hamlets Primary Care Trust, London, UK
- Correspondence to: P Sen Gupta
- Accepted 15 December 2010
A 58 year old white man who has had type 2 diabetes for 10 years is concerned about increasingly frequent hypoglycaemic episodes, usually in the late afternoon. He has been taking a stable, once daily dose of basal insulin glargine 14 units for two years, as well as twice daily gliclazide 160 mg and metformin 1000 mg. His body mass index is 23 (weight (kg)/ (height(m)2)) and his weight is stable. He works in finance and has recently divorced.
What you should cover
Hypoglycaemia can occur in diabetic patients treated with insulin or sulphonylureas. Most cases are caused by an imbalance between carbohydrate intake and hypoglycaemic treatment. Mild hypoglycaemia is common, although rarely problematic in people with tight glycaemic control, and can occur in people with poor glycaemic control owing to wide fluctuations in glucose concentrations. It is important to identify the underlying cause, as recurrent or severe hypoglycaemia can have serious consequences, such as injury to the patient or others, or serious cognitive dysfunction.
To confirm hypoglycaemia a clear history is vital. The differential diagnosis should be considered, but diagnosing hypoglycaemia is straightforward if the three Whipple’s criteria are met:
Warning symptoms of altered mental status, sympathetic nervous system stimulation or gastrointestinal symptoms (see the first box in the figure⇓)
Blood glucose concentrations ≤3.1 mmol/L when symptoms are present. Patients with poor glycaemic control may experience hypoglycaemic symptoms with normal glucose concentrations. This “false hypoglycaemia” does …